North Carolina, 2011Damaging Winds in North Carolina, September 1, 2011
September 1, 2011 · NWS RNK · 4 events in 3 counties and zones
Scattered showers and storms developed with the passage of an upper level storm system, enhanced low level moisture and daytime heating. A few of these storms increased to severe levels and produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms developed with the passage of an upper level storm system, enhanced low level moisture and daytime heating. A few of these storms increased to severe levels and produced damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 1, 2:12 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 1, 2:12 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU SEP 1 2011
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE MID ATLANTIC STATES INTO
FRIDAY. THE HIGH WILL MOVE OFFSHORE THIS WEEKEND AND A COLD FRONT
WILL APPROACH LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM EDT THURSDAY...
TAIL END OF VORT SPOKE COMBINED WITH HIGHER THETA-E BUILDING ACROSS
THE BLUE RIDGE AND HIGHLANDS HAS ENHANCED THUNDERSTORM DEVELOPMENT
THIS AFTN NORTH OF I-64. S/W ENERGY WILL BE MOVING EAST-SE THRU THE
EVENING SO SHOULD SEE BEST THREAT OF CONVECTION OCCURRING NORTH OF A
LINE FROM ROANOKE TO LYH. SO WILL ONLY HAVE LOW CHANCE POPS HERE
WITH ISOLATED POPS OVER THE FAR WEST UNDER HIGHER THETA-E INTO THE
EVENING.
THE 12Z NAM KEEPS THE THREAT OF STORMS GOING INTO OVERNIGHT ACROSS
THE EAST BUT WILL LEAN AWAY FROM THIS SOME WITH BLEND OF GFS. WILL
KEEP ISOLATED SHRA THREAT OUT THAT WAY INTO MORNING.
FRIDAY...INCREASING HUMIDITY AND INSTABILITY BUT WILL SEE HIGHER
HEIGHTS. A TURN MORE TO A NW-N FLOW ALOFT ALONG WITH THE WARM
FRONTAL BOUNDARY SAGGING SWD INTO PA OCCURS.
SHOULD SEE SOME CONVECTION TOMORROW ALONG AND EITHER SIDE OF THE
BLUE RIDGE. HARD TO PINPOINT ANY ONE AREA THAT HAS BEST CHANCE...AS
MAIN LIFT WILL BE EAST...SO ALL IN ALL JUST ISOLATED CONVECTION AT
BEST...WITH MAYBE LOW CHANCE ACROSS THE HIGHER TERRAIN NORTH OF ROA.
AFTER THE HEAT TODAY...TOMORROWS TEMPS SHOULD BE SIMILAR WITH
INCREASED HUMIDITY. LOOKING AT HIGHS IN THE MID TO UPPER 80S MOST
LOCATIONS WITH AROUND 90 IN THE SOUTHSIDE OF VA INTO NW NC PIEDMONT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...
AN OCCLUDED RIDGE OF HIGH PRESSURE WILL TRACK EAST FROM THE SOUTHERN
OHIO/TENNESSEE VALLEY FRIDAY NIGHT TO OFF THE SOUTHEAST COAST SUNDAY
NIGHT. WHILE THIS RIDGE IS IN OUR REGION...TEMPERATURES WILL RUN
ABOUT 10F ABOVE NORMAL WITH AFTERNOON RECORDS BEING THREATEN AT
BLUEFIELD AND BLACKSBURG. SATURDAY SHOULD BE THE WARMEST DAY...BUT
SUNDAY COULD BE EQUALLY OR WARMER DEPENDING ON THE SPEED OF A COLD
FRONT IN THE OHIO VALLEY. OVERNIGHT TEMPERATURES WILL ALSO BECOME
MUGGIER EACH NIGHT.
WITH RIDGING IN THE REGION...RAIN CHANCES WILL BE LIMITED TO
DIURNAL/OROGRAPHICAL AFTERNOON AND EVENING SHOWERS SATURDAY. MODELS
ARE SHOWING THAT THE SURFACE RIDGE COULD EXIT THE AREA SATURDAY
WITH A LINE OF CONVERGENCE ALONG THE BLUE RIDGE. THIS MAY BRING MORE
AREAL COVERAGE OF SCATTERED SHOWERS TO RNK INTERIOR COUNTIES. WITH
STRONG RIDGING ALOFT...THESE STORMS SHOULD BE SHORT-LIVED. RIDGING
LOOSES ITS INFLUENCE ON THE AREA BEGINNING SUNDAY AFTERNOON. THIS
WILL ALLOW A BETTER CHANCE FOR PRE-FRONTAL SHOWERS TO FORM OVER THE
AREA.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...
MODELS ARE STILL IN AGREEMENT WITH A COLD FRONTAL PASSAGE ON MONDAY.
WITH CONFIDENCE INCREASING...HAVE RAISED POPS TO 60 PERCENT. MODELS
ARE NOT IN AGREEMENT WITH TRACK AND TIMING OF THE TROPICAL
DISTURBANCE IN THE GULF. YESTERDAY...SOME MODELS WERE TRACKING THE
DISTURBANCE OVER THE SOUTHEASTERN USA AND INTERACTING WITH THE COLD
FRONT TO PRODUCE A SIGNIFICANT RAIN EVENT. NOT THE CASE TODAY. MOST
MODELS KEEP THE PARENT SYSTEM IN THE GULF EARLY NEXT WEEK AND EJECT
A SHORT WAVE WITH TROPICAL MOISTURE INTO SOUTHEASTERN USA. EVEN WITH
THIS SCENARIO...TIMING IS DIFFERENT WITH THE EJECTED WAVE. IF THE
SLOWER ECMWF VERIFIES...THE HIGHER RAINFALL AMOUNTS WILL REMAIN ACROSS
GA/SC. IF THE GFS IS CORRECT...HIGHER AMOUNTS WILL BE IN NC/SC. THE
SLOWER THE FRONT...THE FARTHER NORTH THE HIGHER RAINFALL AMOUNTS
WILL EXTEND. ONCE THE FRONT PASSES TO THE EAST...COOLER DRIER AIR
WILL FILTER INTO THE REGION FOR THE REMAINDER OF THE WEEK.
WITH A GOOD CHANCE OF RAIN ON MONDAY...HAVE LOWERED TEMPERATURES
INTO THE 70S TO LOWER 80S. THESE COOL TEMPERATURES WILL LIKELY HANG
AROUND WHEN PRECIPITATION EXITS MONDAY NIGHT. TEMPERATURES TUESDAY
COULD BE 10F BELOW NORMAL...THEN MODERATE TO NORMAL TOWARDS THE END
OF THE WEEK.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...
CONFIDENCE LOW THAT ANY TAF SITE SEES THUNDER...BUT WILL BE CLOSE
AT LWB. WILL HAVE CB AT LWB THIS AFTN/EARLY EVENING ALONG WITH
ROA/LYH...BUT APPEARS THUNDERSTORMS WILL STAY ON A LINE FROM EKN-CHO.
THE CONVECTION WEAKENS THIS EVENING AND WITH INCREASING HUMIDITY
THE THREAT OF FOG WILL BE THERE...ESPECIALLY AT LWB/BCB/LYH. WILL
GO WITH MVFR FOR LYH LATE TONIGHT WHILE DROPPING LWB/BCB TO IFR.
THERE WILL BE A LITTLE BETTER CHANCE FOR SUB VFR CONDITIONS IN
SHOWERS OR TSTMS FRIDAY AFTERNOON...MAINLY OVER THE MOUNTAINS. A
BETTER COVERAGE OF AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS
IS EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH MVFR/IFR CONDITIONS
MAY THEN CONTINUE INTO SUNDAY NIGHT AND MONDAY WITH THE FRONT
SLOWLY SLIDING THROUGH THE AREA.
THE FRONT WILL BE EXITING MONDAY WITH DRIER AIR ARRIVING SO EXPECT
VFR CONDITIONS POST-FRONTAL MON AFTN-TUE.
&&
.HYDROLOGY...
AS OF 135 PM THURSDAY...
U.S. DROUGHT MONITOR SHOWS EXPANSION OF MODERATE DROUGHT (D1
CATEGORY) ACROSS MOST OF THE NEW RIVER VALLEY IN VA AND WV.
&&
.CLIMATE...
AS OF 135 PM THURSDAY...
A PUBLIC INFORMATION STATEMENT WAS SENT OUT REGARDING SUMMER 2011 AND
AUGUST RECORDS AND IS POSTED ON OUR WEB SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/WP
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Sep 1, 3:27 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT THU SEP 1 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
427 AM EDT THU SEP 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 1, 2:45 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 1 2011
VAZ024-034-035-045-046-012030-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA-
345 PM EDT THU SEP 1 2011
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
CAMPBELL AND ROCKBRIDGE COUNTIES...
AT 343 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
COLLIERSTOWN TO 4 MILES NORTHWEST OF BENT CREEK...MOVING SOUTH AT 30
MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR RIVERVILLE...PLEASANT VIEW...AMHERST...AND
BENT CREEK AROUND 350 PM...GLASGOW...AND FALCONERVILLE AROUND 355
PM...NATURAL BRIDGE...AND SNOWDEN AROUND 400 PM...NAOLA AND AND ELON
AROUND 405 PM.
LAT...LON 3778 7906 3772 7906 3770 7898 3756 7890
3754 7885 3755 7882 3753 7880 3724 7872
3748 7956 3749 7956 3753 7950 3758 7958
3764 7960 3780 7964 3786 7962 3788 7965
3793 7961
16Special weather statement, Sep 1, 3:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU SEP 1 2011
VAZ022-033-034-012045-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
421 PM EDT THU SEP 1 2011
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN AND ROANOKE
COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF STEWARTSVILLE...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR BOONES MILL AROUND 430 PM...BURNT CHIMNEY
AROUND 435 PM...WIRTZ AROUND 440 PM AND WESTERN SMITH MOUNTAIN LAKE
AROUND 445 PM.
LAT...LON 3732 7966 3704 7959 3702 7960 3696 8004
3730 7998
16Special weather statement, Sep 1, 4:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU SEP 1 2011
NCZ019-012200-
WILKES NC-
526 PM EDT THU SEP 1 2011
...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...
AT 521 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MC GRADY...
MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR MULBERRY AROUND 535 PM...MILLERS CREEK AROUND
540 PM...BUCK AROUND 545 PM...WILKESBORO AROUND 550 PM AND MORAVIAN
FALLS AROUND 555 PM.
LAT...LON 3610 8135 3636 8132 3636 8129 3636 8127
3637 8125 3637 8115 3610 8110
16Special weather statement, Sep 1, 4:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT THU SEP 1 2011
VAZ032-033-043-044-012215-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
536 PM EDT THU SEP 1 2011
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK AND
PITTSYLVANIA COUNTIES...
AT 534 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF CALLANDS TO 4 MILES SOUTHEAST OF WOOLWINE...MOVING SOUTH AT
25 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY
HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR VILLA HEIGHTS AROUND 545 PM...AXTON AROUND
550 PM...SPENCER AROUND 555 PM...AIKEN SUMMIT AROUND 600 PM AND
CASCADE AROUND 605 PM.
LAT...LON 3683 8028 3684 7955 3654 7947 3654 8026
16
Local storm report, Sep 1, 4:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT THU SEP 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 E MONETA 37.19N 79.62W
09/01/2011 BEDFORD VA 911 CALL CENTER
SEVERAL TREES DOWN IN AND AROUND THE CITY
&&
EHLocal storm report, Sep 1, 4:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT THU SEP 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 SE BIG ISLAND 37.51N 79.34W
09/01/2011 E0.88 INCH BEDFORD VA PUBLIC
&&
EHThunderstorm Wind, Wilkes
- When
- September 1, 4:55 PM EST
- Where
- Wilkes County, 1.14 mi W of Purlear
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.183, -81.300
Thunderstorm winds blew several trees down along the 8700 block of Boone Trail. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 1, 5:08 PM EST
- Where
- Surry County, 2.98 mi NNE of Shoal
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.320, -80.480
Thunderstorm winds blew a power line down on Pinnacle Hotel Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- September 1, 5:10 PM EST
- Where
- Surry County, 0.41 mi SSE of Elkin
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.244, -80.848
Thunderstorm winds blew about one dozen trees down across the community of Elkon. Power was also out across portions of the town. Damage values are estimated.
Thunderstorm Wind, Yadkin
- When
- September 1, 5:15 PM EST
- Where
- Yadkin County, 0.57 mi N of Jonesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.238, -80.849
Thunderstorm winds blew several trees down in Jonesville. One of these trees fell on top of an automobile. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346503, 346506, 346509, 346512.